It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-06-2003, 06:13 PM   #1
Newbie
 
Join Date: Aug 2003
Location: Wauwatosa,Wisconsin,USA
Posts: 3
73eldo HB User
Post new member intro, and questions

Hi, everyone. I think I have learned more here the past two days than the last ten years about thyroid, thanks already!
Little history, diagnosed with CFS/IDS in 1988, diagnosed with Hashimoto's in 1993. was put on synthroid at .50mg, then upped to .75mg about 6 months later. Stayed on this dose til about 1 1/2 years ago. then within about 3 days I was almost totally bedridden. My thyroid was checked again at that time and it was all out of whack. The internist I was seeing told me my levels were then "normal" I was smack in the middle for all tests, but still had problems, so the doc decided it must be "female troubles" I am 50 so I understand this to a degree but......my fingernails hurting and other symptoms didn't seem like it was a "female" problem. I changed internists, the next one told me I was just depressed (in other words, all in my head) etc. now I have been seeing and endocrinologist, we had my levels adjusted where I was feeling almost pretty good. then WHAM, I got hit three weeks ago with all kinds of symptoms. the past two times it has gotten off, my blood pressure shot up (from 120/68 to 152/96) I can barely make it up the steps, I am totally out of breath. gained about 7 pounds in two weeks, for a total of about 45 in the past year and a half, plus the orginal 30 pounds. my hands and feet are mostly numb, palpitations, fatigue, hair loss etc. my TSH is 1.5 (0.4-4.9) t-4 FREE 1.3 (0.7-1.5) and T3(T-3 total) by RIA is 112 (80-200) This panel was done last week but the numbers are almost the same as what they were 3 months ago and I felt MUCH better then. Is this possible?? I am going back to the endocrinologist tomorrow so if any one has any thoughts or suggestions, would appreciate hearing them. And does anyone know if the thyroid can also affect the liver? Thanks.

 
Sponsors Lightbulb
   
Old 08-06-2003, 07:14 PM   #2
Senior Member
 
Join Date: Dec 2002
Location: Cranford, NJ USA
Posts: 236
daldre1269 HB User
Post

The stats say that most people do much better on a combination of t3 and t4 such as armour, thyrolar or adding cytomel to your t4.

You may very well feel a world of difference with one of these other meds. Research this and you will see.

It is quite common to feel as you do on t4 only... it's a shame that this info is not made available to us in the first place.

 
Old 08-07-2003, 08:53 AM   #3
Senior Veteran
(male)
 
Join Date: Aug 2001
Location: Euless, TX
Posts: 1,639
Meep HB UserMeep HB UserMeep HB User
Post

There is no direct correlation between TSH and symptoms. some people feel their best where yours is, and some people feel awgul, there. Besides TSH is known to fluctuate by up to 3 points daily on a 24 hour cycle (i.e. higest and lowest at the same times every day).

Your T4 is right about where most people feel their best, so I would leave it alone.

Your T3, however is low in its range. This is where many people feel symptoms, despite being "normal".

What can you do to bring your T3 up? Here are a few things to try:
  • * You may be Selenium deficient. Try adding 200mcg Selenium a day to your supplements for a few weeks, then dropping back to 100mcg a day for maintenance. This is all it takes for many people.

    * See if you can convince your doctort to add a small amount of Cytomel daily to your thyroid dose (start at 5mcg a day and increase to 10mcg a day after a few weeks, based on a blood test to see where your Free T3 is, if it is still below the middle of the lab range.

    * 80% of the T3 in the blood stream of a healthy adult at any time is converted to T3 from T4 by the liver. If you are taking meds that are heavily metabolised by the liver, see if you can find alternates. Common meds include Acetominophen (Tylenol and other "non-aspirin" pain relivers) and alcohol, among others. IF you are on prescription meds for thinga other than thyroid, look into those to see if they are metabolized by the liver. If you aren't sure, ask me and I can look in my sources.

    * Like I said above, the liver is very important. A liver cleansing routine may help out, here. Talk to a naturopath or herbalist for ideas that you can try to cleanse your liver, but don't overdo it, either.

    * If you have any liver damage such as Hepatitis or Cirrhosis of the liver, the very source you rely on for T3 is compromised and you will NEED to be on a T3 med in order to get adequate T3 to feel well.

See if that gives you some direction.
__________________
Danny

I am not a doctor, nor have I ever played one on TV...

 
Old 08-07-2003, 08:55 AM   #4
Newbie
 
Join Date: Aug 2003
Location: Wauwatosa,Wisconsin,USA
Posts: 3
73eldo HB User
Post

Thanks for the T-3 suggestion. AT this time I seem to be having both hyPO and hyPER symptoms and did just check on a link from another post. Possibly may have both (?). Will bring up to the doc about the Cytomel or Armour. Fortunately, today for the first time I have an appoint in the afternoon, which means this will also be the first time that my blood work will be done after taking the synthroid at least 8 hours prior. Maybe that will give a more accurate picture also. I am also going to ask to have a T-3 FREE test rather than just the total T-3, and I would like to KNOW what my metabolic rate is.

 
Old 08-07-2003, 09:20 AM   #5
Newbie
 
Join Date: Aug 2003
Location: Wauwatosa,Wisconsin,USA
Posts: 3
73eldo HB User
Post

Thank you meep. I will look into the selenium issue. I think your explaination of this T-3 finally makes some sense to me. Good thing, I don't take acetominophen or aspirin and as a general rule just "cowboy up" and tough it out. I do not use alcohol BUT now that you mention it, I would like to have my liver checked out a bit more. I haven't drank anything since 1987 but for about 5 years I drank quite heavily and am a recovering alcholic so quite possibly there is some disfunction in the liver. I am not on ANY other meds besides the synthroid at this time and have tried to be careful that doctors don't just treat my symptoms but treat the problem. Seems if I would have listened to some of the doctors I have seen I would be on all kinds of meds and might not know what is wrong with me. Thanks for the help!

 
Old 08-07-2003, 09:47 AM   #6
Senior Member
 
Join Date: Nov 2002
Posts: 209
Blaana HB User
Post

Have you had your parathyroid checked? One of the symptoms to do with that gland is numbness and tingling. Also, I think that it is also a symptom of a vitamin deficiency, like the b's, b12, b6 or one or both of those. And from what I've read, being hypothyroid for a long time can sometimes lead to vitamin b deficiency. I took a supplement of it for several months after I was diagnosed and I could tell that it helped. If I went a few days without it, my legs would start hurting and I just wouldn't feel as good.
The cytomel really does help. I take only 5mcg a day with my 112 dose of synthroid.
I also have a problem with my blood pressure. It goes up sometimes real high for no apparent reason. Then, unless I can distract my thoughts away from thinking I'm going to die, I have a panic attack. Anyway, that is another story. I hope you feel better soon.

 
Old 08-07-2003, 08:23 PM   #7
Junior Member
 
Join Date: Aug 2003
Location: kissimmee, FL
Posts: 12
sbmoms HB User
Thumbs up

Having my thyroid removed next week. I was wondering if you get any kind of choking feeling after the surgery. Thank You, Susie

[This message has been edited by sbmoms (edited 08-07-2003).]

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Brand new member JOHNBEN. JohnBen Diabetes 6 09-23-2008 10:15 AM
Newbie intro/ Topamax - sore throat? meimei Headaches & Migraines 3 11-28-2006 03:31 PM
New member-2 years removed from surgery dmoudy Cancer: Prostate 8 09-26-2006 06:42 PM
New Member Intro lomar1234 Thyroid Disorders 3 09-15-2006 05:14 PM
Intro and a few questions WebWizard Back Problems 2 05-25-2006 02:38 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:49 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!